In recent news, parents were informed that a major brand of infant and children’s pain reliever was initiating a recall. This was due to the fact that there was mass confusion concerning the correct dosages when “new and improved” concentrated formulas were released without an adequate warning about how the concentrated formulations would affect the dosage instructions. Acetaminophen can be deadly when given in high dosages and can result in liver failure. This is especially dangerous to young children and infants who may receive a fatal overdose from an unsuspecting parent. As a result, the FDA has been more involved in notifying the public about product and packaging changes that can affect the appropriate acetaminophen dosage for young children and infants.
What is the Correct Dosage for Infant Acetaminophen
The FDA has released information about an additional formulation of infant acetaminophen that has been recently released. The changes will definitely cause a dosing issue for those accustomed to the standard 80 mg/0.8 mL or 80 mg/mL concentrations. The infant concentration is now 160 mg/5 mL, which is a large increase in active ingredient per standard dosage.
This is relevant to parents because if they give their infants a standard dosage of acetaminophen with the new concentrations, then they will almost certainly overdose their children because there will be more active ingredient in each dose. As a result, parents should be sure to always use the dosing device that is provided with the medication. Oftentimes, parents will reuse dispensers or even buy separate dispensers that they use for all medications dispensed to small children. However, this would be dangerous with the new concentrations because they require infants to receive a much smaller dosage.
In conclusion, it is imperative that parents make sure to read all packaging instructions before dispensing acetaminophen products to infants. It is also advantageous for health care professionals to provide further explanation to parents during office visits. Many times, parents can be confused by the instructions but reluctant to ask for help. Another factor in this issue is that although a medication may be labeled for infants, a physician’s recommendation is almost always necessary for dosing information in children below two years of age. Infants often have a much smaller body weight than that of the older children for which the dosing instructions have been developed.
For further information about proper acetaminophen dosages, please visit http://www.fda.gov/Drugs/DrugSafety/ucm284741.htm.